Opioid overdoses don’t have to be fatal.
Narcan is an emergency overdose reversal medication that anyone in Missouri can legally purchase and possess. When administered properly, it can instantly revive someone who is experiencing an overdose and buy time until medical help arrives. Narcan can be purchased at some pharmacies without a prescription. NCADA also has a supply of Narcan which is available for free. If you need Narcan, please call (314) 962-3456 and schedule a time to meet with one of our counselors. You will receive brief training about how to use Narcan, and two doses, all at no-cost to you.
Opioids are a class of drug that include prescriptions like Percocet and Oxycontin, as well as illegal substances like heroin. When misused, opioids are very dangerous. With greater understanding, we can reduce the likelihood of fatal overdoses and save lives.
Risk factors for an opioid overdose:
Signs of an opioid overdose:
Steps to prevent an opioid overdose:
Call 314-962-3456 or send an e-mail request to firstname.lastname@example.org.
If you suspect someone is experiencing an overdose, administer Narcan and call 911 immediately.
Remember: recovery is possible. Treatment works.
4 mg of Narcan is the amount determined by medical experts to counteract a large majority of overdoses. This amount does not cause harm to the individual, even if they only require a smaller dose.
After being administered, Narcan removes opioid molecules from receptors on the brain. Simply put, Narcan allows the individual to begin breathing again.
The full amount of the medication should be administered into one nostril. Narcan does not work like inhalers. There is no need to spray the medication into the air first. You will hear a click when the medication has been used.
If the individual does not wake up within 3 minutes of the first dose, administer the second dose.
Narcan allows the individual to begin breathing again, and he/she should wake up. If the individual does not wake up after the first dose, administer the second dose after 2-3 minutes
There is a possibility that the individual may wake up for 30-40 minutes, but then become unconscious again. If this occurs, administer the second dose.
Be aware that the individual may become angry or violent when waking up.
The inside of the nose is very vascular, meaning it has many blood vessels right below the skin. Therefore, Narcan can be absorbed very quickly into the blood stream.
Narcan takes effect in 2-3 minutes.
When a person experiencing overdose is administered Narcan, they may experience symptoms of withdrawl upon waking up. The purpose of Narcan is to allow the individual to begin breathing again, which outweighs the risk of withdrawl symptoms.
Narcan does not cause any harm if administered to individuals who are not experiencing overdose. Similarly, the dosage will not cause any harm to an individual experiencing overdose, even if the dosage they require is less than 4 mg.
There is no age restriction for Narcan, so there is no need to seek medical assistance.
When possible, Narcan should be stored at room temperature. Extreme temperatures may impact the effectiveness of the Narcan.
The Missouri Opioid-Heroin Overdose Prevention and Education (MO-HOPE) Project is a partnership between the Missouri Department of Mental Health, Missouri Institute for Mental Health – University of Missouri St. Louis, and NCADA. Our goal is to reduce opioid overdose deaths in the eastern region of Missouri through expanded access to prevention, public awareness, assessment, referral to treatment, overdose education and naloxone for those at risk of experiencing or witnessing an overdose event. Visit mohopeproject.org to learn more.